Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 21, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at May 5, 2007, 1:53 PM MDT for Haakon County, Pennington County, South Dakota. It was in force for 72 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2007, 1:53 PM MDT (19:53 UTC)
- Expired
- May 5, 2007, 3:05 PM MDT
- In force
- 72 min
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
Counties Haakon County, SD, Pennington County, SD
The radar
The Rapid City radar (KUDX), 65 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 2:00 PM MDT | HAIL 0.88 | 10 Ene Quinn, SD | |
| May 5, 2:35 PM MDT | HAIL 0.75 | 17 Nw Philip, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 7.9 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 563 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 235 m²/s²
- 0-3 km storm-relative helicity
- 361 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KUNR 051953
SVRUNR
SDC055-103-052130-
/O.NEW.KUNR.SV.W.0021.070505T1953Z-070505T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
153 PM MDT SAT MAY 5 2007
THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN HAAKON COUNTY IN WEST CENTRAL SOUTH DAKOTA...
NORTHEASTERN PENNINGTON COUNTY IN WEST CENTRAL SOUTH DAKOTA...
* UNTIL 330 PM MDT
* AT 152 PM MDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS WITH NICKEL SIZE HAIL. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF CREIGHTON TO 16
MILES SOUTHEAST OF GRINDSTONE...OR ALONG A LINE EXTENDING FROM 25
MILES WEST OF PHILIP TO 8 MILES SOUTHWEST OF PHILIP...MOVING NORTH
AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
GRINDSTONE...
CREIGHTON...
THIS INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 119 AND 124...
IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING AWAY FROM WINDOWS.
LAT...LON 4381 10204 4400 10202 4400 10169 4448 10170
4443 10229 4411 10230
$$
SCHILD2 follow-up statements
000 WWUS53 KUNR 052050 SVSUNR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 250 PM MDT SAT MAY 5 2007 SDC055-103-052130- /O.CON.KUNR.SV.W.0021.000000T0000Z-070505T2130Z/ HAAKON SD-PENNINGTON SD- 250 PM MDT SAT MAY 5 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT FOR NORTHEASTERN PENNINGTON AND WESTERN HAAKON COUNTIES... AT 247 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS WITH PENNY SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 17 MILES WEST OF MILESVILLE TO 6 MILES SOUTHWEST OF PHILIP...OR ALONG A LINE EXTENDING FROM 35 MILES NORTHWEST OF PHILIP TO 6 MILES SOUTHWEST OF PHILIP...MOVING NORTHEAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... PHILIP... BILLSBURG AND MILESVILLE... AT 235 PM MDT...PENNY SIZED HAIL WAS REPORTED 17 MILES NORTHWEST OF PHILLIP. IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY BUILDING AWAY FROM WINDOWS. LAT...LON 4443 10214 4400 10202 4400 10160 4458 10164 $$ SCHILD
000 WWUS53 KUNR 052105 SVSUNR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 305 PM MDT SAT MAY 5 2007 SDC055-103-052115- /O.CAN.KUNR.SV.W.0021.000000T0000Z-070505T2130Z/ HAAKON SD-PENNINGTON SD- 305 PM MDT SAT MAY 5 2007 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PENNINGTON AND WESTERN HAAKON COUNTIES IS CANCELLED... AT 304 PM MDT...DOPPLER RADAR INDICATED THE THUNDERSTORM HAS WEAKENED...SO THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. THE STORM MAY STILL PRODUCE DANGEROUS LIGHTNING...BRIEF HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS. LAT...LON 4443 10214 4400 10202 4400 10160 4458 10164 $$ SCHILD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 10:30 AM MDT, 3 hours 23 minutes earlier.
Area forecast discussion, May 5, 10:30 AM MDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1030 AM MDT SAT MAY 5 2007 ...MODERATE RISK FOR SEVERE STORMS ACROSS SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING... .DISCUSSION...STRONG LOW PRESSURE SYSTEM WILL AFFECT THE REGION TODAY INTO SUNDAY...BRINGING SIGNIFICANT AMOUNTS OF RAINFALL TO MOST OF THE AREA. THERE IS ALSO A GOOD RISK FOR SEVERE STORMS EAST OF THE BLACK HILLS...ESPECIALLY TOWARD CENTRAL SD...THIS AFTERNOON AND EVENING. LARGE HAIL AND GUSTY WINDS CAN BE EXPECTED WITH SEVERE STORMS. ISOLATED TORNADOES ARE ALSO POSSIBLE ACROSS SOUTH CENTRAL SD. STRONG WINDS WILL DEVELOP AS WELL ACROSS A GOOD PORTION OF THE AREA. CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER EASTERN CO...WITH WARM FRONT EXTENDING NORTHEASTWARD ACROSS WESTERN NEB AND INTO CENTRAL SD. BANDS OF RAIN AND IMBEDDED THUNDERSTORMS ARE MOVING NORTHWARD ACROSS NEBRASKA...AND WESTERN SOUTH DAKOTA. THIS WILL BRING WIDESPREAD PCPN TO THE ENTIRE CWA TODAY. AS THESE BANDS TO PIVOT NORTHWESTWARD ACROSS NORTHERN AND WESTERN PARTS OF THE CWA THIS AFTERNOON. WILL SEE SOME BREAKS IN CLOUD COVER AND SHOWER ACTIVITY TO THE SOUTH AND EAST BY THE AFTERNOON. THIS WILL ALLOW FOR SURFACE HEATING AND EVENTUALLY MORE THUNDERSTORM ACTIVITY LATER THIS AFTERNOON AND EVENING AS NEXT WAVE PUSHES NORTH ACCOMPANIED BY STRONG LOW AND MID LEVEL SOUTHERLY JET. SURFACE LOW WILL MOVE SLOWLY NORTHEAST ACROSS NORTHEAST CO AND WESTERN NEB TODAY...REACHING NORTH CENTRAL NEB AREA BY EVENING. FOCUS FOR SEVERE STORMS SHOULD MAINLY BE EAST OF A LINE FROM PHILIP TO MARTIN LATER THIS AFTERNOON AND EVENING...BUT WILL ULTIMATELY DEPEND ON TRACK OF LOW...WHICH IS STILL SOMEWHAT UNCERTAIN AT THE MOMENT. SOUTH CENTRAL SD AND POINTS TO THE SOUTH WILL BE UNDER THE GUN FOR DANGEROUS STORMS WITH TORNADOES POSSIBLE AS STRONG LOW LEVEL SHEAR WILL BE IN PLACE...ALONG WITH LOW LCL HEIGHTS. WINDS WILL PICK UP ACROSS WESTERN PARTS OF THE CWA THIS AFTERNOON...WITH STRONGEST WINDS ACROSS NORTHEAST WY...WHERE GUSTS TO 50 MPH ARE POSSIBLE BY LATE TODAY. RAIN AND SHOWER ACTIVITY WILL CONTINUE FARTHER WEST TONIGHT... ESPECIALLY DURING THE EVENING HOURS. DRY SLOT IS SET TO PUSH NORTH INTO THE AREA LATER TONIGHT AS UPPER LOW TRACKS ACROSS WESTERN NEB AND THE BLACK HILLS AREA. EXACT TRACK AND SPEED OF THIS LOW IS STILL UNCERTAIN...LIKE THE SURFACE LOW...BUT LOOKS LIKE NORTHEASTERN WYOMING AND THE NORTHERN HILLS WILL HAVE THE BEST CHANCES FOR THE MORE SIGNIFICANT RAIN OVERNIGHT...WITH SOME SNOW POSSIBLY MIXING IN LATE TONIGHT ACROSS THE HIGHER ELEVATIONS. AS UPPER LOW AND SURFACE LOW PUSH NORTH OF THE AREA ON SUNDAY... WIDESPREAD PCPN WILL COME TO AN END AT MOST LOCATIONS. WILL STILL SEE CHANCES FOR SHOWERS...WITH SOME STORMS POSSIBLE ACROSS THE EASTERN CWA INTO SUNDAY NIGHT. LOOKS LIKE THREAT FOR STRONG TO SEVERE STORMS WILL BE JUST EAST OF OUR AREA AS INSTABILITY SHIFTS EAST. HIGHS SUNDAY WILL MAINLY BE IN THE 50S AND LOWER 60S. WITH UPPER LOW AND TROF IN THE VICINITY ON MONDAY...WILL KEEP LOW CHANCE POPS IN FORECAST...WITH BEST CHANCES OVER THE BLACK HILLS AREA. TEMPS SHOULD BE A BIT WARMER MONDAY WITH SOME SUNSHINE EXPECTED. EXTENDED...UPPER LEVEL TROUGH SHIFTS EAST ON TUESDAY AS A FLAT RIDGE BUILDS INTO THE AREA FOR MID WEEK. MAINLY DRY CONDITIONS WILL PREVAIL WITH ONLY A SLIGHT CHANCE OF A SHOWER OR THUNDERSTORM EACH DAY OVER SOME PORTION OF THE FORECAST AREA. TEMPERATURES WILL REMAIN ABOVE AVERAGE THROUGH THE EXTENDED. && .AVIATION...VFR CONDITIONS WILL DETERIORATE TO MAINLY MVFR CONDITIONS WITH AREAS OF IFR CONDITIONS AS A POTENT WEATHER SYSTEM BRINGS ABUNDANT RAIN TO THE AREA. AREAS OF IFR CEILINGS AND VISIBILITIES REDUCED BY RAIN WILL BE FOUND ACROSS THE HIGHER TERRAIN OF NORTHEAST WYOMING AND THE BLACK HILLS...WHILE RAIN SHOWERS AND THUNDERSTORMS WILL BE FOUND ACROSS THE SOUTH DAKOTA PLAINS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
Hazardous weather outlook, May 5, 6:25 AM MDT, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 625 AM MDT SAT MAY 5 2007 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-061300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 625 AM MDT (725 AM CDT) SAT MAY 5 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE REST OF WESTERN SOUTH DAKOTA DURING THE AFTERNOON AND EARLY EVENING...EAST OF A LINE FROM LEMMON TO PINE RIDGE. THE THREATS WITH ANY SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. ISOLATED TORNADOES ARE ALSO POSSIBLE ACROSS SOUTH CENTRAL SOUTH DAKOTA. AN UPPER LEVEL TROUGH WILL REMAIN OVER THE REGION TODAY. ONE DISTURBANCE WILL PASS ACROSS THE AREA THIS MORNING...BRINGING A BAND OF RAIN AND EMBEDDED THUNDERSTORMS. ANOTHER DISTURBANCE WILL APPROACH THE AREA THIS AFTERNOON AND EVENING. SOME CLEARING IS EXPECTED BY EARLY AFTERNOON FOR AREAS EAST OF THE BLACK HILLS. THIS WILL ALLOW THE ATMOSPHERE TO BECOME UNSTABLE ACROSS THIS AREA. SURFACE LOW PRESSURE WILL MOVE FROM EASTERN COLORADO THIS MORNING TO NORTH CENTRAL NEBRASKA BY EARLY EVENING. A WARM FRONT WILL EXTEND NORTHEASTWARD ACROSS CENTRAL SOUTH DAKOTA. THIS FRONT AND APPROACHING DISTURBANCE WILL PROVIDE THE TRIGGER FOR FURTHER THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING. SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE WESTERN SOUTH DAKOTA PLAINS...ESPECIALLY EAST OF A LINE FROM PHILIP TO MARTIN. STRONG LOW LEVEL SHEAR WILL BE FAVORABLE FOR SUPERCELL DEVELOPMENT. WITH THE SURFACE LOW EXPECTED TO BE NEAR SOUTH CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON AND EVENING...CONDITIONS WILL ALSO BE FAVORABLE FOR ISOLATED TORNADOES TO DEVELOP...ESPECIALLY ACROSS MELLETTE... TODD...AND TRIPP COUNTIES. LOCALLY HEAVY RAINFALL CAN BE EXPECTED...WITH MUCH OF NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA EXPECTED TO RECEIVE AN INCH OR MORE OF RAINFALL THROUGH TONIGHT. STRONG NORTHWESTERLY WINDS WILL DEVELOP ACROSS NORTHEAST WYOMING BY THIS AFTERNOON AND CONTINUE INTO TONIGHT...WITH WIND GUSTS TO 50 MPH POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE UPPER LEVEL STORM SYSTEM WILL REMAIN OVER THE REGION SUNDAY... BEFORE BEGINNING TO EXIT THE NORTHERN PLAINS SUNDAY NIGHT AND MONDAY. CHANCES FOR THUNDERSTORMS WILL CONTINUE ON SUNDAY FOR AREAS EAST OF THE BLACK HILLS. HOWEVER...SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. GUSTY NORTH TO NORTHWEST WINDS CAN BE EXPECTED ACROSS NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA ON SUNDAY. SLIGHT CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO EARLY NEXT WEEK ACROSS PARTS OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT ACROSS SOUTH CENTRAL SOUTH DAKOTA.
In the hours before
Local storm report, May 5, 12:01 PM MDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1201 PM MDT SAT MAY 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 AM HAIL 7 SSW BATESLAND 43.04N 102.16W
05/05/2007 E1.50 INCH SHANNON SD TRAINED SPOTTER
1140 AM HAIL 8 SSE POTATO CREEK 43.42N 101.95W
05/05/2007 E1.00 INCH JACKSON SD TRAINED SPOTTER
1135 AM HAIL N ALLEN 43.28N 101.92W
05/05/2007 E1.00 INCH BENNETT SD TRAINED SPOTTER
&&
WFO UNRLocal storm report, May 5, 12:27 PM MDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1227 PM MDT SAT MAY 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM HAIL N SWETT 43.17N 101.95W
05/05/2007 E0.75 INCH BENNETT SD TRAINED SPOTTER
&&
WFO UNRLocal storm report, May 5, 1:18 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
118 PM MDT SAT MAY 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HAIL 3 SSE INTERIOR 43.69N 101.96W
05/05/2007 E0.75 INCH JACKSON SD PUBLIC
&&
WFO UNRThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 6:46 PM MDT | Severe Thunderstorm Warning | UNR | Tripp | 28 min |
| May 5, 10:47 AM MDT | Severe Thunderstorm Warning | UNR | Bennett | 73 min |
| May 5, 11:38 AM MDT | Severe Thunderstorm Warning | UNR | Jackson | 67 min |
| May 5, 12:10 PM MDT | Severe Thunderstorm Warning | UNR | Tripp | 36 min |
| May 5, 12:12 PM MDT | Severe Thunderstorm Warning | UNR | Bennett | 44 min |
| May 5, 12:52 PM MDT | Severe Thunderstorm Warning | UNR | Jackson | 68 min |
| May 5, 2:19 PM MDT | Flood Watch | UNR | Custer, Fall River, Lawrence, Meade, Pennington | 6 hr |
| May 5, 2:34 PM MDT | Severe Thunderstorm Warning | UNR | Jackson | 23 min |
| May 5, 3:04 PM MDT | Severe Thunderstorm Warning | UNR | Tripp | 56 min |
| May 5, 3:11 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Todd | 79 min |
| May 5, 4:08 PM MDT | Tornado Warning | UNR | Bennett, Todd | 36 min |
| May 5, 4:38 PM MDT | Severe Thunderstorm Warning | UNR | Mellette | 20 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.